DEAR DR. ROACH: My brother is 71 and is having a very difficult time with an extremely low blood platelet count (20). He was supposed to have surgery, but cannot because of this issue. They cannot seem to find a cause or manage it well. He has been in and out of hospitals for three months and is tested every week. The only thing that seems to help temporarily is prednisone, although he is having difficulty with the side effects — his count comes within the normal range after a while on it, but slips back down when he is off it. What do you know of this disease? It seems to be very baffling to all of his doctors; he also has been seeing a hematologist, but nothing is working. He is afraid to leave home, as he could easily “bleed out” if in an accident, etc. Is there nothing that can be done to help him? Is this going to be a chronic problem for the rest of his life? Thank you for any help you can offer. — J.P.
ANSWER: It sounds like your brother has idiopathic thrombocytopenic purpura, which is an autoimmune disease in which the body destroys its own platelets, the specialized cells responsible for immediate stopping of bleeding. ITP is fairly common, although many people don’t realize they have it, as many cases are very mild and don’t include significant bleeding. ITP also can cause petechiae, flat red patches of bleeding in the skin that can coalesce to form the purpura of its name. When it happens in the mucus membranes in the mouth, it predicts a more severe course than on dry skin.
In your brother’s case, ITP is more serious. Nosebleeds and serious bleeding, including inside the brain, are uncommon but certainly can happen with very low platelet counts, below 20 (we mean 20,000 when we say “20”).
The steroid prednisone is effective in the short term at raising platelets, but it causes so many complications that we think twice before using it long term. Immunoglobulin also is used for short-term treatment, such as when surgery is needed.
Long-term treatments include removing the spleen and using medications such as rituximab (Rituxin). His hematologist will be the one to recommend long-term therapy if necessary (which it sounds like it may be). Possibly the hematologist is waiting to see whether the platelet count will finally have a prolonged response to the prednisone.
DEAR DR. ROACH: I am a reasonably healthy 66-year-old male. I walk five miles a day. I have no knee problems. My doctor says I am walking too much and will wear out my knees. Do you agree? — M.D.
ANSWER: No, I don’t agree at all. I think I understand why your doctor said that: osteoarthritis, the most common arthritis in the knee, used to be considered a wear-and-tear injury, and if that were the case it might make sense to protect your joints by not overdoing it. However, we believe now that osteoarthritis is caused by an injury to the joint, not by regular exercise. More importantly, studies show clearly that people who are very active don’t have higher arthritis rates than sedentary people. Most important of all, people with osteoarthritis who exercise get better, not only in pain and stiffness levels, but also in ability to walk.
Exercise is so good for your body, mind and spirit that this persistent myth needs to be corrected.
The arthritis booklet discusses rheumatoid arthritis, osteoarthritis and lupus. Readers can order a copy by writing: Dr. Roach — No. 301, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2014 North America Syndicate Inc.
All Rights Reserved